Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 12, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 24, 2024, 2:48 PM CDT for 8 counties in Illinois. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 2:48 PM CDT (19:48 UTC)
- Expired
- May 24, 2024, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Champaign County, IL, Christian County, IL, Douglas County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 70 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:55 PM CDT | FLASH FLOOD | Bement, IL | Flooded fields - standing water. |
| May 24, 3:00 PM CDT | RAIN 2.21 | 2 Ese Chatham, IL | Rainfall from 7am to 3pm reported by CO-OP observer. |
| May 24, 3:00 PM CDT | RAIN 2.21 | 2 Ese Chatham, IL | Rainfall from 7am to 3pm reported by CO-OP observer. |
| May 24, 3:15 PM CDT | FLASH FLOOD | 2 Nnw Tolono, IL | Road closure due to flooding at 900N and 1000E. |
| May 24, 3:21 PM CDT | FLASH FLOOD | 1 Nnw Tolono, IL | Road impassable due to flooding on 800N between 1000E and 1100E. |
| May 24, 3:30 PM CDT | FLASH FLOOD | 2 Se Tolono, IL | Road impassable due to flooding at 600N, 700N, 1200E in Tolono. |
| May 24, 3:43 PM CDT | FLASH FLOOD | Tolono, IL | Road closed due to flood waters at Vine St and Pease St in Tolono. |
| May 24, 3:43 PM CDT | FLASH FLOOD | Tolono, IL | Road closed due to flood waters at Walnut St and Condit St. |
| May 24, 4:05 PM CDT | RAIN 2.27 | 2 E Chatham, IL | |
| May 24, 4:05 PM CDT | RAIN 2.27 | 2 E Chatham, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
809
WGUS53 KILX 241948
FFWILX
ILC019-021-041-115-139-147-167-183-242300-
/O.NEW.KILX.FF.W.0012.240524T1948Z-240524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
248 PM CDT Fri May 24 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northern Christian County in central Illinois...
Macon County in central Illinois...
Northwestern Moultrie County in central Illinois...
Southern Piatt County in central Illinois...
Sangamon County in central Illinois...
Southern Champaign County in east central Illinois...
Northwestern Douglas County in east central Illinois...
Vermilion County in east central Illinois...
* Until 600 PM CDT.
* At 247 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Springfield, Decatur, Danville, Hoopeston, Chatham, Mount Zion,
Auburn, Rochester, Forsyth, Riverton, Tolono, Westville, Pawnee,
Tilton, Catlin, Bement, Oakwood, Kincaid, Philo and Cerro Gordo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4008 8794 4049 8792 4049 8753 4008 8753
3952 8953 3952 8990 3979 8997
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
251 follow-up statement
471
WGUS73 KILX 242257
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
557 PM CDT Fri May 24 2024
ILC019-021-041-115-139-147-167-183-242307-
/O.EXP.KILX.FF.W.0012.000000T0000Z-240524T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-Christian IL-Douglas IL-Macon IL-Moultrie IL-Piatt
IL-Sangamon IL-Vermilion IL-
557 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR
NORTHERN CHRISTIAN, MACON, NORTHWESTERN MOULTRIE, SOUTHERN PIATT,
SANGAMON, SOUTHERN CHAMPAIGN, NORTHWESTERN DOUGLAS AND VERMILION
COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
&&
LAT...LON 4008 8794 4049 8792 4049 8753 4008 8753
3952 8953 3952 8990 3979 8997
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:45 PM CDT, 3 minutes earlier. Its key messages:
- Stronger showers and thunderstorms to continue into the evening hours. Some storms could become severe with damaging winds, large hail, and an isolated tornado.
- Saturday will be dry and warm. Highs in the 70s, clear skies, and dry weather makes for a beautiful Saturday.
- There is a 80-100% chance of thunderstorms on Sunday. These storms have the potential to be severe, with an enhanced risk (level 3 of 5) for severe weather that day.
Area forecast discussion, May 24, 2:45 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 245 PM CDT Fri May 24 2024 .KEY MESSAGES... - Stronger showers and thunderstorms to continue into the evening hours. Some storms could become severe with damaging winds, large hail, and an isolated tornado. - Saturday will be dry and warm. Highs in the 70s, clear skies, and dry weather makes for a beautiful Saturday. - There is a 80-100% chance of thunderstorms on Sunday. These storms have the potential to be severe, with an enhanced risk (level 3 of 5) for severe weather that day. && .DISCUSSION... Issued at 245 PM CDT Fri May 24 2024 The storms this afternoon continue to have a severe aspect to them, with damaging winds, large hail, and an isolated tornado being possible. They are quite chaotic in motion and where they are initiating. There are multiple boundaries interacting with each other. They are seemingly merging to create a linear formation and will move off to the east towards the Indiana border this evening. There is a flooding risk with these storms as they are moving slower and the axis of higher PWAT values is across the CWA, east of I-55. The severe risk should subside before midnight tonight. Saturday a surface high pressure will set up over the area, providing us a brief breather before the next round of active weather arrives Sunday morning. There is a low pressure system bringing frontal passages through the region on Sunday with a risk of severe weather along with the cold front. A warm front will quickly move north through central Illinois early Sunday morning, placing us in the warm sector. This should allow us to destabilize and break any cap that is in place ahead of the cold front. Highs that day are in the upper 70s to mid 80s, with dewpoints near 70. The GFS is showing about 3000-4000 J/kg of SBCAPE, 40-55 knots effective bulk wind shear, and very steep mid- level lapse rates of ~9 C/km by 18z Sunday. DCAPE is showing around 1000 J/kg on forecast NAM and GFS soundings at that same time. This round of severe weather will have an all hazards risk, damaging winds, large hail, and a tornado or two. Monday (Memorial Day) has a 20-30% of any showers that day but will be mainly dry. However, it will be quite windy. So those on the lake or tent camping should stay aware of any stronger wind gusts that may occur Sunday night into Monday. There is a 50-70% chance of wind gusts 40+ mph overnight. Temperatures look to be in the mid 70s for the holiday. Further passed Monday, highs slowly warm back up but stay in the mid 70s to low 80s through the week. Copple && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1245 PM CDT Fri May 24 2024 Scattered showers and thunderstorms will affect the central IL airports through early evening with MVFR conditions at times with heavier showers. Breezy south winds 12-18 kts with gusts 20-28 kts will occur (stronger gusts possible with thunderstorms), except an outflow boundary from this mornings MCS giving north to NE wind direction early this afternoon. A cold front will push eastward over central IL early overnight with winds shifting NW to north and averaging around 10 kts. Showers will end after cold frontal passage and clouds to scatter out during overnight from west to east with fair skies on Saturday morning as weak high pressure settles into IL. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 24, 11:14 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1114 AM CDT Fri May 24 2024 ILZ027>031-036>038-040>057-061>063-066>068-071>073-251615- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1114 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Some of the storms late this morning north of a Lewistown to Bloomington line could be severe with damaging wind gusts and small hail. Strong to severe storms are possible again areawide this afternoon and evening and will be capable of damaging wind gusts, large hail, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is an enhanced risk (level 3 of 5) for severe thunderstorms Sunday across central Illinois. All hazards are possible including damaging wind gusts, large hail, tornadoes, and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed 11am to 11pm. Expected storm motion is toward the east around 40 mph. Copple
In the hours before
Local storm report, May 24, 2:32 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
232 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Tstm Wnd Dmg Rossville 40.38N 87.66W
05/24/2024 Vermilion IL Emergency Mngr
Power lines blown down with power outages in
Rossville.
&&Local storm report, May 24, 2:34 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
234 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Rain 2 WSW Champaign 40.10N 88.31W
05/24/2024 M1.63 Inch Champaign IL Mesonet
Mesonet station CMII2 2.5 W Champaign.
0228 PM Rain 2 SSE Grandview 39.79N 89.62W
05/24/2024 M1.38 Inch Sangamon IL Mesonet
Mesonet station SPLLC 1 SSE Grandview.
&&Local storm report, May 24, 2:43 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
243 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Flood 5 NE Pawnee 39.64N 89.51W
05/24/2024 Sangamon IL Mesonet
Minor flooding on rural road 2 miles west of
New City.
&&Local storm report, May 24, 2:45 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
245 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Gst 1 S Pawnee 39.58N 89.58W
05/24/2024 E60 MPH Sangamon IL Emergency Mngr
Estimated wind gust.
&&Local storm report, May 24, 2:46 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
246 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Rain 2 E Chatham 39.67N 89.67W
05/24/2024 M1.84 Inch Sangamon IL Mesonet
Mesonet station FW5373 Chatham.
0235 PM Rain 2 SSE Grandview 39.79N 89.62W
05/24/2024 M1.45 Inch Sangamon IL Mesonet
Mesonet station SPLLC 1 SSE Grandview.
0230 PM Rain Pawnee 39.59N 89.58W
05/24/2024 M1.20 Inch Sangamon IL Mesonet
Mesonet station FW9237 Pawnee.
0235 PM Rain Rantoul Airport 40.29N 88.15W
05/24/2024 M1.20 Inch Champaign IL AWOS
AWOS station KTIP Rantoul Arpt.
&&Local storm report, May 24, 2:47 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
247 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 3 N Chatham 39.72N 89.71W
05/24/2024 E1.00 Inch Sangamon IL Public
Report from mPING: Quarter (1.00 in.).
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:48 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 57 min |
| May 24, 8:40 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Marshall, Peoria, Stark | 65 min |
| May 24, 12:56 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 34 min |
| May 24, 1:19 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| May 24, 1:21 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 24 min |
| May 24, 1:56 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 24, 1:59 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 24, 2:27 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 63 min |
| May 24, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Moultrie, Piatt | 43 min |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 53 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 44 min |
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Peoria | 36 min |
| May 24, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 27 min |
| May 24, 4:13 PM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 49 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.